Death from Cold or Flu Could Happen from Too Much of These Medications Taken Together

Timothy Boyer Ph.D.'s picture
Cold and flu medications

You’ve come down with a cold or the flu and are determined to take it on right away by bombarding the bug with legitimate OTC medications recommended for treating the cold and the flu. But did you know that it is very easy to overdose on one important ingredient if you choose the wrong combination of cold and flu meds?

Advertisement

The latest guidelines for treating your cold or flu provides helpful advice that offers consumers choices between over-the-counter and natural remedies to make the symptoms more bearable and recovery happen sooner. But before taking a day-by-day plan on what to expect and how to treat yourself and stocking up on OTC cold and flu meds in preparation for when you do get sick, Consumer Reports on Health warns that consumers need to read the labels very carefully in order to avoid poisoning themselves with too much acetaminophen.

Approximately 59,000 patients are seen each year in Emergency Rooms from taking too much acetaminophen. To many people, the word “acetaminophen” is nearly synonomous with saying “Tylenol.” And, Tylenol is great as a pain and fever reducer when suffering from a cold or flu. However, as it turns out there are other medications in the cold and flu arsenal that are used to treat the other symptoms of a cold or flu that also contain a sizable amount of acetaminophen in them.

In fact, if one is not careful, he or she could easily accidently overdose themselves with acetaminophen within the first day of treating their cold or flu. Here’s how:

An Overdose Scenario

You take out your trusty bottle of Extra Strength Tylenol at 500mg of acetaminophen per pill and limit yourself to 2 pills at 7 a.m., 1 p.m. and then 7 p.m. for an allowable total of 3,000 mg for the day. This is to treat general pain, achiness and fever.

But wait, you also want to take something else to treat those other symptoms of cold and flu, so you dose yourself with something like Theraflu ExpressMax Daytime Severe Cold & Cough medicine for its dextromethorphan and phenylephrine that you know works well for those other symptoms. So, you take as directed and consume 2 pills at 7 a.m., 11 a.m., 3 p.m. and 7 p.m. However, if you had read the label carefully, you would have also seen that each pill contains 325 mg of acetaminophen. Now your acetaminophen total for the day is 5,600 mg!

But wait, there’s even more! You need some sleep relief because you are sick and miserable and have likely been in bed all day. So then, you decide to take some Nyquil Cold & Flu Nighttime Relief with 2 pills at 11 p.m. However, those two pills also contain 650 mg of acetaminophen. Now your daily grand total of acetaminophen is a whopping 6,250 mg!

Advertisement

The Dosage Risks of Acetaminophen

According to Consumer Reports on Health, the maximum recommended daily dose of acetaminophen is 3,250 milligrams. At daily doses of more than 4,000 milligrams studies show a link to developing liver damage. And, for a daily dose of more than 7,500 milligrams, the dose is potentially fatal.

Here’s an informative video about the danger of taking too much acetaminophen:

And, here’s a video slideshow about 14 Signs of a damaged liver to watch out for:

The point here is to be sure to read the labels carefully and note whether or not they contain acetaminophen so that you can control your dose levels safely while treating that cold or flu.

If you have ever taken too much acetaminophen, tell us about how it happened and how your body reacted to it.

Reference: “The Dangers of Too Much Medication” Consumer Reports on Health Jan. 2018 issue

Image Source: Pixabay

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement